New Hampshire, 2008

Lightning Strike in New Hampshire, June 10, 2008

June 10, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning injured a police officer in the town of Hampton when it struck nearby. The policeman had stopped a motorist at the time and was asking the motorist for identification information.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning injured a police officer in the town of Hampton when it struck nearby. The policeman had stopped a motorist at the time and was asking the motorist for identification information. The officer was knocked down and momentarily incapacitated by the strike, and then taken to a nearby hospital, where he was checked out and then released.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 9:01 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 10, 9:01 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1001 PM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA OVERNIGHT. IN ADVANCE OF THE FRONT
STRONG THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT. HIGH PRESSURE WILL
BUILD TOWARDS THE REGION FROM CANADA WEDNESDAY...CRESTING ACROSS
NEW ENGLAND FRIDAY. A COLD FRONT WILL APPROACH THE REGION LATE
SATURDAY AND INTO SUNDAY.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
WATCH HAS BEEN EXTENDED UNTIL MIDNIGHT AS ONE FINAL LINE OF STRONG
TO SEVERE STORMS OVER WESTERN NEW HAMPSHIRE RACE EASTWARD ACROSS
THE REMAINDER OF THE FORECAST AREA. PRECIPITATION SHOULD EXIT MUCH
OF THE AREA BY 07Z.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
NW FLOW BEHIND THE FRONT WILL KEEP SKIES M/CLR IN THE COASTAL
PLAIN...AND SHOULD ALSO WARM THINGS UP FAIRLY WELL IN THE
DOWNSLOPE AREAS. SOME CLOUDS A SHRA OR TSRA WILL BE IN THE MTNS AS
500MB TROUGH AXIS MOVES THRU.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST WEDNESDAY NIGHT AND
THURSDAY. RETURN FLOW ON BACK SIDE OF HIGH BRINGS WARMER AND MORE
HUMID AIR INTO THE REGION FRIDAY INTO SATURDAY.

ANOTHER FRONT APPROACHES ON SATURDAY AND WILL BRING AN INCREASE IN
CLOUDS AND THE THREAT OF SHOWERS BY LATE IN THE DAY. THAT FRONT
MOVES OFFSHORE SUNDAY WITH IMPROVING CONDITIONS DURING THE DAY...BUT
COOLER AND SOMEWHAT UNSETTLED WEATHER WILL REDEVELOP EARLY NEXT
WEEK AS COLD AIR ALOFT MOVES EAST.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM ...VFR CONDITIONS IN GENERAL...BUT TSRA COULD BRIEFLY
LOWER CIG/VIS TO MVFR/IFR FOR A SHORT PERIOD THROUGH 06. COULD
SEE ISOLATED WIND GUSTS OF 40-50 KT...FREQUENT LIGHTNING...AND
HEAVY RAIN. ONCE THE FRONT MOVES THROUGH...AROUND 06Z...SHOULD SEE
VFR RIGHT THROUGH FRIDAY.

LONG TERM...VFR CONDITIONS EXPECTED INTO SATURDAY. IFR CONDITIONS
POSSIBLE IN SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY.
CONDITIONS SHOULD IMPROVE TO VFR SUNDAY.

&&

.MARINE...
SHORT TERM...WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH
WEDNESDAY. MARINERS SHOULD BE ALERT FOR THE POTENTIAL OF STRONG
THUNDERSTORMS THROUGH MIDNIGHT IN ADVANCE OF AN APPROACHING COLD
FRONT.

LONG TERM...REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. WINDS AND
SEAS WILL INCREASE SATURDAY OUT AHEAD OF COLD FRONT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 10, 11:29 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1229 AM EDT WED JUN 11 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-120430-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1229 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED. SOME STRONG
THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS UNTIL
THE COLD FRONT MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN PROGRESS. SPOTTERS ARE ENCOURAGED TO
CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-120430-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1229 AM EDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

THE SEVERE THUNDERSTORM WATCH HAS EXPIRED. SOME STRONG THUNDERSTORMS
WILL CONTINUE THROUGH THE EARLY MORNING HOURS UNTIL THE COLD FRONT
MOVES EAST OF THE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN PROGRESS. SPOTTERS ARE ENCOURAGED TO
CALL OR RADIO IN THEIR REPORTS.

In the hours before

Special weather statement, Jun 10, 10:28 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1128 PM EDT TUE JUN 10 2008

MEZ014-021-022-110415-
INTERIOR WALDO-KENNEBEC-SOUTHERN SOMERSET-
1128 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND WALDO COUNTY THROUGH 1215 AM EDT...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
CANAAN...MOVING NORTHEAST AT 40 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT UNITY...SKOWHEGAN...CORNVILLE...CLINTON...CANAAN...
BURNHAM...BENTON...ATHENS...TROY AND SAINT ALBANS THROUGH 1215 AM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 10:39 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1139 PM EDT TUE JUN 10 2008

MEZ014-021-022-110430-
INTERIOR WALDO-KENNEBEC-SOUTHERN SOMERSET-
1139 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY
AND WALDO COUNTY THROUGH 1230 AM EDT...

AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTH OF RIPLEY
TO CLINTON...MOVING EAST AT 35 MPH. THIS LINE OF STRONG
THUNDERSTORMS WILL AFFECT HARTLAND...BURNHAM...BENTON...SAINT
ALBANS...RIPLEY...CLINTON...PITTSFIELD...PALMYRA...UNITY AND DETROIT
THROUGH 1230 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 10:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1142 PM EDT TUE JUN 10 2008

MEZ012-020-021-025-026-110430-
ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC-SOUTHERN OXFORD-
1142 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH
1230 AM EDT...

AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTHWEST OF
HARTFORD TO 8 MILES SOUTHWEST OF POLAND...MOVING EAST AT 35 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
CANTON...POLAND...MECHANIC FALLS...HEBRON... HARTFORD...
BUCKFIELD...MINOT...LIVERMORE FALLS...TURNER AND LIVERMORE THROUGH
1230 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 10:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1152 PM EDT TUE JUN 10 2008

MEZ018-023-NHZ009-010-013-014-110430-
BELKNAP-COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-STRAFFORD-
1152 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...YORK COUNTY AND ROCKINGHAM COUNTY THROUGH 1230 AM EDT...

AT 1152 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHEAST OF NEW
DURHAM TO 7 MILES SOUTHWEST OF WINDHAM...MOVING EAST AT 35 MPH.
THESE STRONG THUNDERSTORMS WILL AFFECT STRAFFORD...NEW DURHAM...
MIDDLETON...LONDONDERRY...DERRY...DEERFIELD...CANDIA...AUBURN
WINDHAM AND SANDOWN THROUGH 1230 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 11:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1208 AM EDT WED JUN 11 2008

MEZ023-NHZ013-014-110500-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-
1208 AM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND ROCKINGHAM COUNTY
THROUGH 100 AM EDT...

AT 1208 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF EXETER...
MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT STRATHAM...SEABROOK...NORTH HAMPTON...NEWFIELDS...
KENSINGTON...HAMPTON FALLS...HAMPTON...EXETER...RYE AND GREENLAND
THROUGH 100 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR
Special weather statement, Jun 10, 11:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1211 AM EDT WED JUN 11 2008

MEZ014-019>022-024>028-110515-
ANDROSCOGGIN-COASTAL CUMBERLAND-COASTAL WALDO-INTERIOR
CUMBERLAND-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN
SOMERSET-
1211 AM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SOMERSET COUNTY...WALDO COUNTY...KNOX COUNTY...SAGADAHOC
COUNTY...CUMBERLAND COUNTY AND LINCOLN COUNTY THROUGH 115 AM EDT...

AT 1211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM HARMONY TO 3 MILES
NORTHEAST OF PORTLAND...MOVING EAST AT 35 MPH. THIS LINE OF STRONG
THUNDERSTORMS WILL AFFECT YARMOUTH...WINTHROP...WALES...SOUTH
PORTLAND...SKOWHEGAN...POWNAL...PORTLAND...NORTH YARMOUTH...MONMOUTH
AND MANCHESTER THROUGH 115 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.

HAYES/TAYLOR

The radar

The Boston radar (KBOX), 109 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
June 10, 11:30 PM EST
Where
Rockingham County, Hampton Beach
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.900, -70.800

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121040.